Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Bismarck, ND

June 9, 2001Dickey County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 8:59 PM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2001, 8:59 PM CDT (01:59 UTC)
Expired
Jun 9, 2001, 9:45 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dickey County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 8:15 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100200
SVRBIS

NDC021-051-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
  EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF MERRICOURT...OR ABOUT 58
  MILES SOUTH OF JAMESTOWN...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRICOURT AT 910 PM CDT
  MONANGO AT 920 PM CDT
  ELLENDALE...FULLERTON AT 935 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. IF YOU 
ARE IN IT'S PATH...TAKE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING 
FOR MUCH OF SOUTHERN NORTH DAKOTA.>


LAT...LON 4626 9935 4595 9953 4595 9833 4628 9837

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUN 9 2001

TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE
GENLY FLWD AVN.

SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT.  18Z BIS SOUNDING VERY
MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8.  CONVECTION IN NWRN
ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF
BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS
POINT FOR SVR POTENTIAL AT THIS TIME.  MORE WDSPRD CONVECTION WILL
MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR
NOT QUITE AS HIGH.  IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF
TSTMS SUN NITE AND INTO MON MRNG.  HWVR...LESS POTENTIAL FOR SEVERE.

IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF
MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO
NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY
iFRI/SAT NEXT WEEK.

.BIS...NONE
FORS

In the hours before

Local storm report, Jun 9, 7:16 PM CDT, 1 hour 43 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

716 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0540 PM    GRASSY BUTTE              ND   .88 INCH HAIL

06/09/01   MCKENZIE                       REPORTED BY STORM

                                          SPOTTER.

0700 PM    (BIS)BISMARCK MUNI ARPT   ND   FLOOD

06/09/01   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR. NUMEROUS

                                          AREAS IN THE CITY WITH

                                          WATER COVERING THE

                                          ROAD. NO TRAVEL ADVISED.

0703 PM    RICHARDTON                ND   60 MPH TSTM GUST

06/09/01   STARK                          PEA SIZE HAIL. VERY

                                          HEAVY RAIN. . REPORTED

                                          BY STORM SPOTTER.

0712 PM    HEBRON                    ND   .75 INCH HAIL

06/09/01   MORTON                         REPORTED BY STORM

                                          SPOTTER.

NNNN
Local storm report, Jun 9, 7:57 PM CDT, 1 hour 2 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

757 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    15 S RICHARDTON           ND   .75 INCH HAIL

06/09/01   STARK                          REPORTED BY COOPERATIVE

                                          OBSERVER.

0725 PM    HAZELTON                  ND   WIND DAMAGE

06/09/01   EMMONS                         REPORTED BY STORM

                                          SPOTTER. CAR FLIPPED

                                          INTO DITCH. POWER LINES

                                          DOWN.

0734 PM    GLEN ULLIN                ND   1 INCH HAIL

06/09/01   MORTON                         REPORTED BY STORM

                                          SPOTTER.

0740 PM    14 N BURT                 ND   1.75 INCH HAIL

06/09/01   HETTINGER                      ARB OBSERVER.

0755 PM    15 N ELGIN                ND   .88 INCH HAIL

06/09/01   GRANT                          REPORTED BY STORM

                                          SPOTTER.

NNNN
Local storm report, Jun 9, 8:08 PM CDT, 51 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

808 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    STANTON                   ND   .75 INCH HAIL

06/09/01   MERCER                         REPORTED BY STORM

                                          SPOTTER.

0725 PM    CENTER                    ND   .75 INCH HAIL

06/09/01   OLIVER                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0800 PM    ELGIN                     ND   1 INCH HAIL

06/09/01   GRANT                          REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Local storm report, Jun 9, 8:40 PM CDT, 19 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

840 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    HAZELTON                  ND   WIND DAMAGE

06/09/01   EMMONS                         SEVERAL TREES UPROOTED.

                                          PEA TO MARBLE SIZE

                                          HAIL. REPORTED BY

                                          COOPERATIVE OBSERVER.

0826 PM    WISHEK                    ND   .75 INCH HAIL

06/09/01   MCINTOSH                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0833 PM    6 SW FLASHER              ND   .75 INCH HAIL

06/09/01   MORTON                         REPORTED BY EMERGENCY

                                          MANAGEMENT.

0836 PM    4 E (BIS)BISMARCK MUNI AR ND   FUNNEL CLOUD

06/09/01   BURLEIGH                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          POSSIBLE FUNNEL. NO

                                          DEBRIS IN LINCOLN.

0838 PM    3 W ASHLEY                ND   .75 INCH HAIL

06/09/01   MCINTOSH                       REPORTED BY LAW

 V                                         ENFORCEMENT OFFICIAL.

NNNN
Special weather statement, Jun 9, 8:40 PM CDT, 19 minutes before
NDZ003-011-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
840 PM CDT SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN NORTH CENTRAL NORTH DAKOTA...WARD AND RENVILLE.

NDZ019>021-033-041-044-100200-
ADAMS-HETTINGER-MCLEAN-MERCER-OLIVER-STARK-
INCLUDING THE CITIES OF BEULAH...DICKINSON...HETTINGER
840 PM CDT SATR JUN 9 2001

...TORNADO WARNING CANCELLED...

THE TORNADO WARNING HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND CENTRAL NORTH DAKOTA...MCCLEAN...MERCER...
OLIVER...STARK...HETTINGER AND ADAMS.

FORS
Special weather statement, Jun 9, 8:45 PM CDT, 14 minutes before
NDZ003-011-100200-

SPECIAL WEATHER STATEMENT ...CORRECTION
NATIONAL WEATHER SERVICE  BISMARCK ND
845 PM CDT SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN NORTH CENTRAL NORTH DAKOTA...WARD AND RENVILLE.

NDZ019>021-033-041-044-100200-
ADAMS-HETTINGER-MCLEAN-MERCER-OLIVER-STARK-
INCLUDING THE CITIES OF BEULAH...DICKINSON...HETTINGER
845 PM CDT SAT JUN 9 2001

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND CENTRAL NORTH DAKOTA...MCCLEAN...MERCER...
OLIVER...STARK...HETTINGER AND ADAMS.

FORS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:06 PM CDTSevere Thunderstorm WarningBISEmmons54 min
Jun 9, 7:10 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver65 min
Jun 9, 7:18 PM CDTSevere Thunderstorm WarningBISHettinger57 min
Jun 9, 7:28 PM CDTSevere Thunderstorm WarningBISLogan62 min
Jun 9, 7:45 PM CDTSevere Thunderstorm WarningBISGrant60 min
Jun 9, 8:04 PM CDTSevere Thunderstorm WarningBISMcIntosh56 min
Jun 9, 8:31 PM CDTSevere Thunderstorm WarningBISMorton, Sioux59 min
Jun 9, 8:31 PM CDTSevere Thunderstorm WarningBISLogan44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.